Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Albuquerque, NM

May 12, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 12, 2020, 2:00 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 13, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:00 PM MDT (20:00 UTC)
In effect from
May 13, 2020, 12:00 PM MDT
Expired
May 13, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS85 KABQ 122000
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
200 PM MDT Tue May 12 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
THE NORTHEAST HIGHLANDS, NORTHEAST AND EAST CENTRAL PLAINS DUE TO
STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.A strengthening surface low combined with strong daytime mixing 
will allow west-southwest winds to increase Wednesday afternoon 
across northeast and east central New Mexico. Relative humidity 
values will fall below 12 percent, with many locations observing 
two to five hours of humidity values in the single digits. These 
parameters combined with high Haines should yield several hours 
of critical fire weather conditions. Main area of concern exists 
along and east of I-25 and north of U.S. Highway 60.

NMZ103-104-108-131300-
/O.UPG.KABQ.FW.A.0014.200513T1800Z-200514T0100Z/
/O.NEW.KABQ.FW.W.0018.200513T1800Z-200514T0100Z/
Northeast Highlands-Northeast Plains-East Central Plains-
200 PM MDT Tue May 12 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes the Northeast Highlands as 
  well as the Northeast and East Central Plains during Wednesday 
  afternoon and early evening. 

* 20 FOOT WINDS...West to southwest 20 to 25 mph with gusts to 
  35 mph. 

* RELATIVE HUMIDITY...Minimum humidity between 7 and 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

DPorter
1 follow-up statement
989 
WWUS85 KABQ 130821
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
221 AM MDT Wed May 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TODAY FOR THE
NORTHEAST HIGHLANDS, NORTHEAST AND EAST CENTRAL PLAINS DUE TO 
STRONG WINDS, LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.A strengthening surface low combined with strong daytime mixing
will allow west-southwest winds to increase this afternoon across
northeast and east central New Mexico. Relative humidity values 
will fall below 12 percent, with many locations observing two to 
five hours of humidity values in the single digits. These 
parameters combined with high Haines should yield several hours of
critical fire weather conditions. Main area of concern exists 
along and east of I-25 and north of U.S. Highway 60.

NMZ103-104-108-140100-
/O.CON.KABQ.FW.W.0018.200513T1800Z-200514T0100Z/
Northeast Highlands-Northeast Plains-East Central Plains-
221 AM MDT Wed May 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...This includes the Northeast Highlands as well
  as the Northeast and East Central Plains this afternoon and 
  early evening. 

* 20 FOOT WINDS...West to southwest 20 to 25 mph with gusts near 
  35 mph. 

* RELATIVE HUMIDITY...Minimum humidity between 7 and 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 12, 11:55 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 12, 11:55 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Tue May 12 2020

.AVIATION...
18Z TAF CYCLE
Latest visible satellite loop depicts quick erosion of stratus and
fog near the KTCC terminal. For this afternoon, the main forecast
challenge will be the threat for gusty west-southwest winds across
the forecast area, strongest in the northern tier of the state. It
appears high-based cumulus is already developing across western and
central NM, and this will continue to expand throughout the day. A
few gusty/erratic winds due to virga cannot be ruled out. Meanwhile,
isolated t-storms may erupt along a dryline in southeast NM, but it
is unlikely that any terminal sites will be impacted. Confidence is
growing that low clouds/stratus will return across the far eastern
plains tonight. Entered a generic IFR placeholder for KTCC and this
will be refined with upcoming TAF issuances. DPorter

&&

.PREV DISCUSSION...1046 AM MDT Tue May 12 2020...
.UPDATE...
Allowed the Dense Fog Advisory to expire on schedule; however, it
appears some patchy fog (vis of 4-5 mile) will persist through the
late morning hours from Union to Clovis Counties. Updated the zone
forecast package to maintain stratus deck a little longer in NE/EC
New Mexico. Given the reduced period of time for max incoming solar,
opted to lower high temperatures a few degrees. It appears boundary
layer moisture may not completely scour out from the SE plains this
afternoon. This will be important as it will determine whether any
storms can develop along the dryline. If this boundary shoves east
of the area due to increasing westerlies, PoPs will likely be near
zero. It appears less likely this will occur, so opted to introduce
a 15-20 PoP to account for the uncertainty. Any storms that develop
will be capable of hail/strong gusty winds. Meanwhile, the forecast
soundings for central NM indicate a moist layer between 500-600mb.
This may support flatter altocumulus capable of high-based virga or
maybe a sprinkle or two around peak heating. The primary risk will
most likely be gusty and erratic winds. Finally...there could be a
threat for near or brief critical fire weather conditions near the
Four Corners, far northern stretches of the Upper Rio Grande Valley
and parts of NMZ103 (northeast highlands). Will not issue a RFW at
this time, but a concern to monitor throughout the day. DPorter

&&

.PREV DISCUSSION...300 AM MDT Tue May 12 2020...
.SYNOPSIS...
Areas of dense fog will be found this morning over northeast New
Mexico, and isolated thunderstorms will be possible this afternoon
along the Texas border and across far northeast New Mexico.
Otherwise, above normal warmth, drier and breezy to windy weather
will dominate for the rest of this week and early next week.
Critical fire weather conditions are possible Wednesday afternoon
over northeast and east central New Mexico. A few showers and storms
may return late this week and early next week to the far eastern
plains.

&&

.DISCUSSION...
SHORT TERM (TODAY THROUGH WEDNESDAY)...

Areas of fog developed late last evening and persists across
northeast NM early this morning behind a weak frontal boundary. Fog
and low clouds have been slowly seeping west and southward
overnight, but with daytime heating/mixing, the fog and low clouds
will erode from west to east through mid morning. Nonetheless, this
weak boundary will likely keep temperatures across the northeast a
bit cooler than previously expected and thus have dropped highs a
few degrees. Therefore, high temps for most areas should be within a
few degrees of normal this afternoon. Breezy to locally windy
conditions will also develop, especially north of I-40. Meanwhile,
low level moisture may persist near the TX border throughout the
day, thus a stray shower or thunderstorm is not out of the question.
Virga with gusty winds will be possible elsewhere.

Low level moisture will slosh back westward tonight, but will
quickly be scoured out on Wednesday morning as stronger west to
southwesterly winds mix down to the surface. Breezy to windy
conditions are likely for much of the area Wednesday afternoon with
temperatures climbing back above normal across the plains.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...

Drier, warmer and breezy to windy weather will prevail through the
weekend with high temperatures near to above normal. Models have
been consistent with a surface boundary wobbling back and forth over
northeast New Mexico starting Thursday morning. The boundary makes
more progress southward Thursday night, retreats again Friday,
returns Friday night and pushes farther south and westward Saturday
night. It's shunted back into Texas on Sunday. These gyrations will
result in some day to day variations in temperatures, winds and
humidities as well as potential for isolated convection over the
northeast and east central. The ECMWF has been consistently
indicating the boundary will push to the central mountain chain,
hinting at more widespread but relatively light precipitation
amounts Saturday into Sunday.

A sharper dryline could set up over far eastern New Mexico early to
mid next week as an upper low digs into the Great Basin. High
temperatures will warm next Monday to 10-15 degrees above normal in
this pattern. It will unfortunately be dry but breezy to windy for
most of the forecast area though with the upper low swinging through
the central Rockies later in the week.

&&

.FIRE WEATHER...

Critical fire weather conditions will be possible for 1 to 3 hours
this afternoon across northwest NM. Though several hours of sub-15%
humidity is forecast, winds will be marginal and spotty locations
likely received a bit of rain yesterday. Thus, will not issue a Red
Flag Warning. Additionally, a few hours of critical conditions will
also be possible along a narrow corridor stretching from Raton
southward toward Clines Corners this afternoon.

On Wednesday, a deepening surface low and strong mixing will result
in strong and gusty west to southwest winds in the afternoon across
northeast and east central NM. A few to several hours of single
digit humidity values and high Haines values combined with these
winds will likely result in several hours of critical fire weather
conditions. Any rain that fell yesterday was spotty with minimal
areas receiving wetting rains, thus should not be a factor for
Wednesday. Main concern exists east of I-25 and north of U.S.
Highway 60.

Dry conditions will continue for the rest of the week, though a
boundary across northeast NM will slosh back and forth Thursday
through Saturday, before a stronger push brings low level moisture
westward to the central mountain chain by Sunday. Though breezy
conditions will be possible most afternoons, wind speeds should
generally stay below critical criteria Thursday and beyond. One
exception may be Thursday, where spotty critical conditions will be
possible across the northeast. 34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ103-104-108.

&&

46
Hazardous weather outlook, May 12, 2:53 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Tue May 12 2020

NMZ201>241-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
253 AM MDT Tue May 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Areas of dense fog with visibilities ranging from one half to one
quarter mile will be found over portions of northeast and east
central New Mexico early this morning. An isolated strong to severe
thunderstorm with large hail and damaging winds is possible in the
East Central Plains along the Texas border this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible Wednesday afternoon
over the Northeast Highlands, Northeast and East Central Plains,
where a Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:16 PM MDTSpecial Weather StatementABQQuay29 min
May 11, 6:17 PM MDTSpecial Weather StatementABQCurry28 min
May 11, 6:30 PM MDTSpecial Weather StatementABQ30 min
May 11, 6:46 PM MDTSpecial Weather StatementABQColfax29 min
May 11, 7:00 PM MDTSpecial Weather StatementABQRio Arriba30 min
May 11, 10:39 PM MDTDense Fog AdvisoryABQHarding, Quay, Union10 hr
May 12, 2:01 AM MDTFire Weather WatchABQHarding, San Miguel, Union12 hr
May 12, 5:08 PM MDTSpecial Weather StatementABQBernalillo22 min
May 12, 5:50 PM MDTSpecial Weather StatementABQCurry25 min

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.